Illinois, 2004

Damaging Wind in Illinois, May 21, 2004

May 21, 2004 · NWS LOT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 5:15 AM CST, 4 hours earlier.

Area forecast discussion, May 21, 5:15 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
615 AM CDT FRI MAY 21 2004

.DISCUSSION FOR MORNING ZONES/GRIDS:

HAVE DECIDED TO DROP FLOOD WATCH.  AREA IS NOW BETWEEN TWO LARGE
CONVECTIVE COMPLEXES...WITH MID/UPR LVL RIDGING IN BETWEEN.  OF
CONCERN IS THE GROWING MCS OVR NRN IA/SRN MN.  THE SPC SWODY1
DISCUSSION AS WELL AS ETA/MESOETA FCSTS ALL SUGGEST THIS COMPLEX
WILL MOVE ENEWD AND STAY MNLY IN WI.  WITH AREA NOW VOID OF ANY
TSTMS...AND FOCUS OF BEST THETA E CONVERGENCE EXPECTED TO BE N OF
SFC BOUNDARY WHICH WILL BE LIFTING NWD LATER THIS MORNING.  BASED ON
THESE REASONS...DECISED TO DROP THE WATCH.  HOWEVER...THIS DOESNT
MEAN WERE OUT OF THE WOODS.  MESO BOUNDARIES WILL SURELY BE
PRODUCED BY MCS EVEN IF IT DOES STAY JUST N OF FA.  AS FRONT
RETREATS NWD THIS MRNG AND LIFTS N OF FA ERLY THIS AFTN...AMS IS
AGAIN FCST TO BECOME VERY UNSTABLE WITH SB CAPES AOA 3000.  ANY
INTERACTION WITH RESIDUAL BOUNDARIES WILL LIKELY INITIATE NEW
CONVECTION.  THIS APPEARS MOST LIKELY TO OCCUR OVR NRN PORTION OF
FA.  IN ADDITION...HAVE DECIDED TO KEEP CHC POPS GOING OVR MUCH OF
RGN THRU TNGT DESPITE BEING S OF BEST LARGE SCALE FORCING AS ETA IS
PROGGING VORT TAIL...ASSD WITH SHORT WAVE NOW TRIGGING STMS TO NW OF
IL...TO MOVE INTO NWRN IL BY 00Z.   DONT WANT TO KEEP ISSUING FLOOD
WATCHES AD NAUSEAM DUE TO UNCERTAINTY ON DEGREE OF AREAL COVG WITH
TSTMS TDY AND TNGT.

TSTM CLUSTERS APPEAR MORE LIKELY LATE SAT AND SAT NGT AS AREA IS
FCST TO BE UNDER IMPRESSIVE LLJ AXIS WITH H85 WINDS FCST TO BE NR 50
KT AND DEWPOINTS EXPECTED AROUND 14 C.  AT THIS TIME...THIS LOOKS
LIKE MOST FVRBL PERIOD FOR MORE FLOOD POTL.

MORE SIG SYS TO MOVE THRU UPR MIDWEST LATE SUN/SUN NGT...AND THIS
SHUD BRING STRONGER PUSH OF COOLER...MORE STABLE AIR ACROSS FA.

BY SUN...GFS AND ETA GET QUITE DIVERGENT IN THEIR HANDLING OF SYS
LIFTING OUT OF PLAINS STAS.  WILL CONTINUE BASING FCST ON BETTER
INITIALIZED ETA...BUT WILL SLOW DOWN MOVEMENT OF THIS SYS WITH TIME
TO BLEND A BIT WITH GFS.

MERZLOCK

&&

.AVIATION...
FOR 12Z TAFS...SHALLOW WEDGE OF COOLER DRIER AIR SPREADING SE ACROSS
TERMINALS AS SFC HI BUILDS ESE INTO NRN GRTLKS FORMING ST AS MOIST
AIRMASS ALOFT IS CHILLED. CONT ADVECTION OF LOER DWPTS INTO AREA
WILL LIFT CIGS HIER INTO MVFR RANGE DURG FIRST PART OF
MORNING...THEN CIGS SHUD BREAKOUT BTWN SFC HEATING AND FRONTAL BNDRY
LIFTING BACK NWRD AROUND MIDDAY. SCT -SHRA RECENTLY DVLPG DVN-PIA
BUT RPDLY WEAKENING AND DO NOT EXPECT ANY SIG DVLPMNT DURG MORNING.
BEST CHC FOR TSRA MLATER AFTERNOON THRU ERLY EVE AS VORT CURRENTLY
MOVG NE ACROSS ERN KS AND NEB MOVS INTO NRN IL.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 21, 5:00 AM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI MAY 21 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-221100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA.

A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA
WILL RETURN NORTHWARD AS A WARM FRONT TODAY.  THIS FRONT WILL
SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR
TO THE SOUTH.  THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE
TO THE NORTH OF THIS FRONT.  HOWEVER...SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR
ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL.

THE PRIMARY THREAT WITH STRONGER STORMS WILL BE LARGE HAIL AND
THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY NIGHT.  IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO
EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT.

THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT
PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-221100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY
TO NEW BUFFALO-LAKE MICHIGAN-
600 AM CDT FRI MAY 21 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
AREA.

A FRONTAL BOUNDARY EXTENDING FROM CENTRAL IOWA TO CENTRAL INDIANA
WILL RETURN NORTHWARD AS A WARM FRONT TODAY.  THIS FRONT WILL
SEPARATE RELATIVELY COOL AIR TO THE NORTH FROM WARM AND STICKY AIR
TO THE SOUTH.  THE MAIN FOCUS FOR THUNDERSTORM DEVELOPMENT WILL BE
TO THE NORTH OF THIS FRONT.  HOWEVER...SCATTERED THUNDERSTORMS WILL
LIKELY DEVELOP LATE THIS AFTERNOON AND TONIGHT...IN THE UNSTABLE AIR
ALONG AND JUST SOUTH OF THIS BOUNDARY AS WELL.

THE PRIMARY THREATS WITH STRONGER STORMS WILL BE LARGE HAIL...
THUNDERSTORM WIND GUSTS ABOVE 35 KNOTS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN SATURDAY AND
SATURDAY NIGHT.  IN ADDITION...A HEAVY RAINFALL POTENTIAL ALSO
EXISTS FOR SATURDAY AFTERNOON AND SATURDAY NIGHT.

THUNDERSTORMS MAY CONTINUE THROUGH SUNDAY...BEFORE A COLD FRONT
PUSHES TROUGH THE MIDWEST AND TEMPORARILY ENDS THE STORM THREAT.

THUNDERSTORMS ARE POSSIBLE AGAIN LATE MONDAY NIGHT AND TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, May 21, 9:02 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1002 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND GST     DES PLAINES             42.03N 87.90W
05/21/2004  60 MPH           COOK               IL   AMATEUR RADIO

&&

SMITTY
Local storm report, May 21, 9:06 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
1006 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND GST     DES PLAINES             42.03N 87.90W
05/21/2004  60 MPH           COOK               IL   AMATEUR RADIO

&&

SMITTY
Local storm report, May 21, 9:09 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1009 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HAIL             DES PLAINES             42.03N 87.90W
05/21/2004  0.75 INCH        COOK               IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, May 21, 9:11 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1011 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     HAWTHORN WOODS          42.22N 88.06W
05/21/2004                   LAKE               IL   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

&&

SMITTY
Local storm report, May 21, 9:12 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1012 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND DMG     ANTIOCH                 42.47N 88.08W
05/21/2004                   LAKE               IL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

&&

SMITTY
Local storm report, May 21, 9:14 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1014 AM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0958 AM     HAIL             SCHAUMBURG              42.03N 88.08W
05/21/2004  0.75 INCH        COOK               IL   PUBLIC

&&

SMITTY

The radar

The Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 15:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cook

When
May 21, 9:15 AM CST
Where
Cook County, Streamwood
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
42.033, -88.167

At Streamwood High School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397656.